Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Gi Beom Kim 1 Article
A Case of Hemoperfusion and L-Carnitine Management in Valproic Acid Overdose
Jin Hee Jung, Gi Beom Kim, Ki Ok Ahn, Eun Kyung Eo
J Korean Soc Clin Toxicol. 2005;3(2):126-129.   Published online December 31, 2005
  • 77 View
  • 0 Download
AbstractAbstract PDF
Valproic acid (VPA) is used in the management of a variety of conditions including simple and complex absence seizure disorder. bipolar disorder, and migraine prophylaxis. Clinical manifestation of VPA overdose vary in severity from mild confusion and lethargy to severe coma and death. The treatment of VPA toxicity is mainly supportive. There is no specific antidote, nor are there specific guidelines for the management of VPA intoxication. Anecdotal reports describe the efficacy of naloxone and L-carnitine, but the data are insufficient to make strong conclusions. Various techniques of extracoporeal therapy for the management of VPA toxicity have been described, but none has prevailed as standard therapy. We report a patient with VPA overdose who was successfully treated with hemoperfusion with activated charcoal and L-carnitine. VPA levels of the patient was more than 1,000 ${mu}g$/ml and was normalized after 3 times hemoperfusion. The patient was injected with L-carnitine by maximum 600 mg/kg/day for 5days without complications.

JKSCT : Journal of The Korean Society of Clinical Toxicology